Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 46, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2004, 8:53 PM CDT for Sheridan County, Kansas. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2004, 8:53 PM CDT (01:53 UTC)
- Expired
- May 24, 2004, 9:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Sheridan County, KS
The radar
The Goodland radar (KGLD), 90 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 8:53 PM CDT | HAIL 1 | Selden, KS | |
| May 24, 8:53 PM CDT | HAIL 1 | Selden, KS | |
| May 24, 8:53 PM CDT | HAIL 1 | Selden, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1553 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 250153 SVRGLD KSC179-250230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 852 PM CDT MON MAY 24 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHERIDAN COUNTY IN NORTHWEST KANSAS * UNTIL 930 PM CDT * AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF SELDEN...OR ABOUT 14 MILES NORTHWEST OF HOXIE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SELDEN BY 910 PM CDT LAT...LON 3948 10083 3935 10066 3956 10038 3958 10063 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:21 PM CDT, 5 hours 32 minutes earlier.
Area forecast discussion, May 24, 3:21 PM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 221 PM MDT MON MAY 24 2004 .DISCUSSION...FORECAST CONCERNS WILL BE CHANCE OF PRECIPITATION THROUGH THE SHORT TERM...TEMPS TUESDAY AND WEDNESDAY...AND MOST OF THE EXTENDED PERIOD. SATELLITE IS SHOWING UPPER FLOW CONTINUING TO AMPLIFY OVER THE LAST 24 HOURS. TROUGH IN CENTRAL PACIFIC IS BEING ACHORED BY LOW OVER THE ALEUTIANS. UPPER LOW OVER NORTHERN PLAINS IS SLOWING MOVING TO THE EAST AS MORE ENERGY IS MOVING INTO THE WEST SIDE OF THE UPPER TROUGH OVER THE WESTERN PORTION OF THE COUNTRY. A SPOKE ROTATING AROUND THE NORTHERN PLAINS UPPER LOW LOOKS RATHER STRONG BASED ON SATELLITE AND HEIGHT FALL ANALYSIS. STRONG SOUTHERN STREAM JET THAT IS APROACHING FROM THE SOUTHWEST IS CONNECTED TO MOISTURE NEAR THE EQUATOR. SEVERAL SHORTWAVES ARE EMBEDDED IN THIS STRONG SOUTHWEST FLOW ALOFT. AT JET LEVEL...MODELS UNDERDED SPEEDS ON THE WEST SIDE OF RIDGE ALONG THE WEST COAST. MODELS ALSO UNDERDID SPEEDS WITH SOUTHWEST JET...ESPECIALLY TO THE WEST OF THE BAJA. AT MID LEVELS...BASED ON SATELLITE THE ETA/GFS DID BEST ON FEATURE OVER THE WESTERN HALF OF THE COUNTRY. HOWEVER...ALSO USING THE UPPER AIR ANALYSIS...THE GFS DID SLIGHTLY BETTER ON THE STRENGTH ON THE NORTHERN PLAINS UPPER LOW. MODELS WERE NOT DEEP ENOUGH WITH TROUGH OVER THE WEST...AND WERE A LITTLE FAST. SO INCOMING SHORTWAVES COULD BE STRONGER TONIGHT. AT LOW LEVELS...ETA TENDED TO PERFORM BETTER AT LOW LEVELS WITH THE WIND FIELD...MOISTURE AND TEMPERATURES. WILL GO WITH THE GFS OVERALL AND BLEND THE ETA IN WHERE IT IS DOING BETTER...ESPECIALLY AT LOW LEVELS. FOR TONIGHT/TUESDAY...AREA GETS A ONE TO TWO PUNCH TONIGHT. FIRST THE SHORTWAVE FROM THE WEST WILL MOVE IN AND ALREADY SEE DEVELOPMENT TO THE NORTHWEST OF THE AREA. CONCERNED THAT MODELS DO NOT HAVE THIS FEATURE STRONG ENOUGH BASED ON ANALYSIS. LEFT FRONT QUADRANT OF THE JET BEGINS TO WORK ITS WAY INTO THE AREA DURING THE EVENING...AND BECOMES WELL ESTABLISHED AFTER 06Z. ONE COULD ALSO ARGUE THAT SOEM COUPLING OF THE JETS COULD OCCUR OVER NORTHERN SECTIONS OF THE FORECAST AREA. A SECOND STRONG SHORTWAVE ALSO WORKS ITS WAY IN LATER TONIGHT. SEE NO REASON TO CHANGE THE PRECIPITATION FORECAST TONIGHT. AREA REMAINS UNDER LEFT FRONT QUADRANT OR JET CORE THROUGH THE DAY AS ANOTHER SHORTWAVE MOVES THROUGH. WITH HAVE LINGERING PRECIPITATION IN THE MORNING WITH MORE IN THE WEST HALF IN THE AFTENROON. WITH CLOUDS AND UPSLOPE...WILL TEND TOWARD THE COOLER MOS/2 METER TEMP GUIDANCE. FOR TUESDAY NIGHT/WEDNESDAY...MAIN JET REMAINS JUST SOUTHEAST OF THE AREA OR OVER THE SOUTHEAST PORTION THROUGH THE NIGHT AS THE NEXT IN A SERIES OF SHORTWAVES MOVES THROUGH. JET MOVES SLIGHTLY SOUTHEAST THROUGH THE DAY AS SHORTWAVE PASSES THROUGH THE AREA IN THE MORNING. WILL KEEP A SLIGHT CHANCE IN THROUGH WEDNESDAY MORNING IN THE EAST. NEXT SHORTWAVE STARTS AFFECTING THE WEST IN THE AFTERNOON...AND WILL INTRODUCE LOW CHANCE IN THE WEST HALF IN THE AFTERNOON. WILL HAVE SOUTH TO SOUTHWEST WINDS BUT WILL PROBABLY HAVE CLOUDS AROUND DUE TO PERSISTANT JET AND SHORTWAVES...WILL TEND TO GO CLOSER TO THE COOLER GUIDANCE FOR MAXES. FOR WEDNESDAY NIGHT/THURSDAY...JET MOVES FURTHER AWAY DURING THE NIGHT. DURING THE NIGHT...SHORTWAVE MOVES THROUGH IN A WEST TO NORTHWEST FLOW ALOFT AND WILL PUT A LOW CHANCE IN. RIDGING OCCURS DURING THE DAY AND WILL BE DRY. WITH RIDGING ALOFT AND DOWNSLOPE... WILL GO TOWARD THE WARMER GUIDANCE FOR MAXES. FOR THE 4 TO 7 DAY PERIOD...MODELS ARE DOING WELL AS OF 12Z THIS MORNING. HOWEVER...THE GFS IS NOT AMPLIFIED ENOUGH AND A LITTLE TOO FAR EAST WITH FEATURES. THE ECMWF/UKMET ARE DOING BETTER WITH THE EDGE TO THE ECMWF. GFS HAS NOW SLOWED DOWN AND THE ECMWF/UKMET HAVE SLOWED UP WITH SYSTEM THURSDAY NIGHT INTO FRIDAY. DESPITE SLIGHTLY BETTER INITIALIZATION...LIKE THE GFS BETTER EARLY ON CONSIDERING THE AMPLIFIED FLOW...TENDENCY TO SLOW DOWN...AND THE ENSEMBLE MEMBERS/MEAN BEING SLOWER THAN THE OPERATIONAL GFS. WILL STICK SLIGHT CHANCE TO CHANCE THURSDAY NIGHT AND FRIDAY. PERSISTENT SOUTHWEST FLOW ALOFT...PERIODIC SHORTWAVES...OCCASIONAL BOUNDERIES...AND SOUTHERN JET IN THE AREA...MAKES FOR A PROBLEMATIC SATURDAY INTO MONDAY. VERY HARD TO PIN DOWN DETAILS. THERE SHOULD BE A BREAK FRIDAY NIGHT. WILL KEEP A SLIGHT CHANCE TO CHANCE IN FOR SATURDAY INTO SUNDAY...ESPECIALLY CONSIDERING THAT THE UPPER TROUGH MAY COME THROUGH A LITTLE SLOWER. DRIER AIR...SUBSIDENCE...AND SOME RIDGING WORK THEIR WAY IN STARTING SUNDAY NIGHT. MEX GUIDANCE LOOKS REASONABLE...ESPECIALLY SINCE GFS IS HANDLING SITUATION WELL. HAD TO LOWER MAXES...ESPECIALLY ON FRIDAY. THERE ARE A FEW DAYS IN THERE...SUNDAY...THAT COULD BE COOLER THAN CURRENTLY FORECAST. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && BULLER
Hazardous weather outlook, May 24, 11:40 AM CDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT MON MAY 24 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE SOUTH AND EAST OF THE TRI STATE REGION BY EARLY AFTERNOON. THIS WILL BRING STABLE AIR TO NORTHWEST KANSAS AND MUCH OF SOUTHWEST NEBRASKA. HOWEVER...AS WINDS TURN NORTHEAST LATE IN THE DAY...DEWPOINTS IN THE LOW TO MID 40S WILL MOVE INTO NORTHEAST COLORADO. SOME INSTABILITY WILL DEVELOP OVER MUCH OF YUMA COUNTY AND WESTERN PARTS OF KIT CARSON COUNTY. LOW PRESSURE WILL DEVELOP ALONG THE PALMER DIVIDE OR GENERALLY ALONG INTERSTATE 70 AS A STRONG JET STREAM MOVES INTO COLORADO. THUNDERSTORMS WILL FORM BETWEEN LIMON AND AKRON AFTER 3PM MDT...AND THESE MAY AFFECT YUMA AND KIT CARSON COUNTIES DURING THE LATE AFTERNOON AND EVENING. WIND PROFILES WILL BE FAVORABLE FOR ORGANIZED THUNDERSTORMS WITH ISOLATED LARGE HAIL AND DAMAGING WINDS. THE AMOUNT OF INSTABILITY IS QUESTIONABLE THOUGH. IF MID TO UPPER 40S DEWPOINTS PERSIST OVER COLORADO THIS AFTERNOON...THEN A FEW SEVERE STORMS WILL BE POSSIBLE. TONIGHT...SCATTERED WEAK THUNDERSTORMS WILL LIKELY DEVELOP AFTER MIDNIGHT...AND THESE MAY PRODUCE SOME CLOUD TO GROUND LIGHTNING ACROSS THE TRI STATE REGION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW THUNDERSTORMS MAY LINGER INTO TUESDAY MORNING. OTHER STORMS WILL AGAIN BE POSSIBLE ACROSS EASTERN COLORADO DURING THE LATE AFTERNOON AND EVENING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT THEY MAY CONTAIN CLOUD TO GROUND LIGHTNING. ISOLATED AFTERNOON THUNDERSTORMS CANNOT BE RULED OUT FOR ANY DAY...ESPECIALLY IN EASTERN COLORADO...BUT THE BEST CHANCE FOR STORMS WILL BE FROM FRIDAY AFTERNOON THROUGH SUNDAY...AS A SLOW MOVING UPPER LEVEL STORM SYSTEM DEVELOPS OVER THE CENTRAL UNITED STATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED IN EASTERN COLORADO AFTER 3PM MDT. BURKE
In the hours before
Local storm report, May 24, 7:05 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM MDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 16 S ATWOOD 39.58N 101.04W
05/24/2004 0.25 INCH RAWLINS KS PUBLIC
&&
AWIPSUSRLocal storm report, May 24, 8:00 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
700 PM MDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 7 NNE EDSON 39.42N 101.49W
05/24/2004 0.88 INCH SHERMAN KS TRAINED SPOTTER
&&
AWIPSUSRLocal storm report, May 24, 8:15 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
715 PM MDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL 13 S OBERLIN 39.64N 100.53W
05/24/2004 1.75 INCH DECATUR KS PUBLIC
0711 PM HAIL 13 S OBERLIN 39.64N 100.53W
05/24/2004 1.75 INCH DECATUR KS PUBLIC
&&
AWIPSUSRLocal storm report, May 24, 8:27 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
727 PM MDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 2 NW LEVANT 39.40N 101.22W
05/24/2004 0.75 INCH THOMAS KS TRAINED SPOTTER
&&
AWIPSUSRLocal storm report, May 24, 8:30 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 2 W DRESDEN 39.62N 100.46W
05/24/2004 1.75 INCH DECATUR KS TRAINED SPOTTER
&&
AWIPSUSRLocal storm report, May 24, 8:51 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
751 PM MDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0741 PM HAIL COLBY 39.39N 101.05W
05/24/2004 0.88 INCH THOMAS KS LAW ENFORCEMENT
0745 PM HAIL 6 S COLBY 39.30N 101.05W
05/24/2004 0.75 INCH THOMAS KS AMATEUR RADIO
0747 PM HAIL SELDEN 39.54N 100.57W
05/24/2004 0.88 INCH SHERIDAN KS PUBLIC
&&
BOYDThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:22 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 38 min |
| May 24, 8:15 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 45 min |
| May 24, 8:19 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 41 min |
| May 24, 9:24 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 36 min |
| May 24, 9:24 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 51 min |
| May 24, 9:33 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 42 min |
| May 24, 10:09 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 51 min |
| May 24, 10:10 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.